It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-17-2008, 03:10 PM   #1
Junior Member
(female)
 
Join Date: Feb 2006
Location: uk
Posts: 41
Carol3 HB User
Increasing tiredness

I was diagnosed hypothyroid and put on 25mg levothyroxine nearly three weeks ago. My TSH is 5.2 (range 0.27-4.2) and my free T4 is 13.8 (range 12-22). I wasn't expecting an improvement in my tiredness but there again I certainly wasn't expecting it to get worse. I am also very depressed/self harming which I'm going to see my gp about and ask for counselling.
Could the increased tiredness/depression be connected to the levothyroxine? Or is it more likely coincidence?
Carol

Last edited by Carol3; 08-17-2008 at 03:12 PM. Reason: forgot to include figures

 
Old 08-17-2008, 07:21 PM   #2
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: Missouri, USA
Posts: 12,278
midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
Re: Increasing tiredness

The 25 mcgs is an extremely conservative starting dose for someone with TSH as high as yours. If you are under 50 years of age and have a strong, healthy heart, 50 - 75 mcgs would be a more reasonable starting dose.

That said, you should not expect a minimum starter dose to correct anything. There is no fast fix to hypothyroidism, and you should expect retesting of blood levels in 6-8 weeks (although it wouldn't be unreasonable to expect it now, given how measly the dose is and how bad your symptoms are). Your dose should be incrementally increased until your TSH hovers near 1 and your symptoms are mostly relieved. After finding the optimal dose, healing will take place and any symptoms caused by low thyroid should resolve within a few weeks of that.

The fact that you feel so much worse is probably related to the fact that 25 mcgs is barely enough to lower your TSH a bit, which in turn shuts down the thyroid gland's production of hormone a bit more than it already was capable of. You end up with a net loss of thyroid hormone instead of any gain.

Early in treatment, it's common to experience a worsening of symptoms and even sometimes the appearance of new ones.

Make your appointment NOW for retesting in a week or so, if you haven't done that already. Insist on a dose increase to at least 50 mcgs.

You should definitely consult a therapist/counselor for those worrisome mental symptoms in the meantime. It's possible that proper thyroid treatment will greatly improve those, but it will take time for that to happen. You need depression treatment in the meantime.
Feel better soon.

 
Sponsors Lightbulb
   
Old 08-18-2008, 07:51 AM   #3
Senior Veteran
(female)
 
Join Date: Mar 2006
Location: usa
Posts: 594
kindspirit HB Userkindspirit HB User
Re: Increasing tiredness

Hi Carol, Midwest is so right, it takes time with adjustments on meds. My new endo increased my Synthroid back to 75mcg and dropped t3--I'm back to horrid fatigue in the am. When I first started meds in January, I too, got worse! our bodies have been so depleted of hormones for so long it will take time to adjust. Most people on these boards are new to thyroid issues and seem to suffer so many symptoms, the long timers must be ok? Not sure what your situation is with female stuff, but I'm past menopause having had a hysterectomy yrs ago. My estrogen is high, they don't seem concerned. So I've added pro-gestrone cream to help balance out. Your depression is likely related to all this hormone stuff. Also other meds can cause a host of weird symptoms. Your thyroid is hypo, and your on the right track to healing now!!! See what you can do to rid any other meds and eat well, exercise, good nutrients/vit. and in time you will feel great!!! I truly believe having had a hysterectomy in my mid 20's and no hrt support put my body into a whirlwind of problems! so little by little adding back what they took out!!
__________________
Hashi's / Hypo Jan 2008
C 5-6-7 fusion
L-5 s1, discectomy, ddd, o/a, scoliosis
Hysterectomy

 
Old 08-18-2008, 07:58 AM   #4
Senior Veteran
(female)
 
Join Date: Oct 2005
Location: New England
Posts: 744
scoot HB User
Re: Increasing tiredness

hi carol

i agree 1,000% with midwest.

it took a long time for me to start feeling better. i too started on a very low dose of 25mcg. it is very difficult to be patient, but it takes time to start feeling better. its a slow process and often we feel worse before we feel better.

i like your idea of going for counseling. my counselor has been extremely helpful to me in combating the depression. people here on the boards have been very helpful as well with their support.

as they say in 'finding nemo', just keep swimming just keep swimming just keep swimming swimming swimming. (sorry if you haven't seen the movie that won't be funny.) in other words, hang in there, try to be kind to yourself - you are just starting the path of treatment for a terrible condition.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Example of problems when increasing/decreasing Blood Pressure/Heart meds. Machaon High & Low Blood Pressure 21 08-26-2009 12:13 PM
Increase Neurontin First Before Increasing Pain Meds? janiee08 Pain Management 4 07-20-2009 03:04 PM
Tiredness and odd neck sensation Projectionist General Health 1 06-09-2009 08:49 AM
Constant Tiredness Alabasterlyn Menopause 10 06-04-2006 10:35 AM
Increasing Synthroid On My Own JaneM Thyroid Disorders 8 06-30-2005 07:33 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



sammy64 (667), midwest1 (627), FinnMaid (308), Reece (224), lisa789 (196), Tree Frog (80), mkgbrook (72), cd37 (56), ladybud (45), Bran'sNana (44)

Site Wide Totals

teteri66 (1166), MSJayhawk (999), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (667), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 08:47 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!